Any amount of a drug impacts your body in some way. Whether the substance is intended to serve a therapeutic purpose or create a high, there is a fine line between just enough and too much.
Not enough of a drug results in no effects while too much of a substance can lead to overdoses. Since drug overdoses result in numerous adverse effects, they must be avoided. The best way to keep from overdosing is recognizing what one is, how it happens and what the signs of an overdose are.
Article at a Glance:
- An overdose occurs when the body becomes overwhelmed by too much of a drug and cannot transmit signals from the brain to the rest of the body.
- It takes different amounts of a drug for different people to overdose.
- Signs of an overdose are slow breathing, blue lips and nails, and being very sleepy.
- In recent years, over 70,000 Americans have been dying from drug overdoses annually.
- Call 911 immediately if you suspect someone is experiencing a drug overdose.
Table of Contents
What Is An Overdose?
A drug overdose is when there is too much of a drug in the body. In these situations, the brain becomes overwhelmed and cannot send the necessary signals to the rest of the body.
Overdoses are accidental when someone consumes too much of a substance by mistake, or they can be intentional when someone deliberately uses too much to hurt themselves. In either case, all overdoses create a range of health problems with the extremes resulting in serious injury or death.
How Much Does It Take To Overdose?
Part of what makes an overdose so dangerous is the unpredictability of how much it takes to overdose. Two people can use the same amount of the same drug and one may overdose while the other is fine.
Various factors influence the risk of overdose including:
- The substance used
- How the substance is used (e.g., smoking, snorting, drinking or injecting)
- The power of the substance used
- The length of time a drug stays in the body
- If a drug is used alone or combined with others
Opioids cause many overdoses because people cannot easily assess the strength of the substance they ingest until it’s too late. Heroin and synthetic opioids may be cut with stronger substances without any visible indication.
Another factor affecting overdose chance is tolerance. As a person regularly consumes a substance, their body adapts by lessening the impact of the drug in their body. A person with a high tolerance to drugs will need high doses to trigger an overdose, whereas a person with a low tolerance can overdose on smaller amounts of the same drug.
Drug Overdose Signs, Symptoms and Side Effects
All drug overdoses produce signs and symptoms, but the side effects of an overdose will vary based on the substances used.
- Slow, shallow or stopped breathing
- Being very sleepy, confused and unable to speak
- Blue lips and fingernails
- Snoring or making gurgling sounds while breathing
Related Topic: Can you overdose on sleeping pills
- Psychosis with hallucinations, delusional thinking, and paranoia
- High blood pressure
- Risk of seizures
Related Topic: Stimulant overdose treatment
Someone who has overdosed on alcohol will face many drug overdose symptoms. The signs and symptoms linked to alcohol poisoning include:
- Trouble staying awake
- Slow or irregular breathing patterns
- Clammy skin and low body temperature
- Slowed heart rate
Drug Overdose Statistics
The drug overdose statistics are staggering as overdose deaths continue to climb. In 2017, more than 70,000 Americans died from drug overdoses. This number almost doubles the number of people who died from overdoses in 2007.
Many other people likely suffer nonlethal overdoses each year. Those people are treated in emergency rooms if medical assistance was available or are left to recover from their overdose symptoms and side effects at home if they overdosed and no one was around.
Each day about six people die from alcohol poisoning with about 2,200 people dying each year.
Regarding alcohol overdoses, 75% involve people ages 35 to 64 and 76% of people who overdosed on alcohol were men. This statistic suggests that middle-aged men have the highest risk of overdosing on alcohol.
The practice of binge drinking leads to most cases of alcohol overdose. Unfortunately, nearly 27 million people binge drink each month.
In 2017, cocaine accounted for almost 14,000 overdose deaths in the United States with only a small portion being from the drug alone. In the last few years, rates of cocaine overdose have skyrocketed due to people commonly using the drug with opioids. More than half of all cocaine overdoses were linked to a combination of cocaine and opioids.
Synthetic opioids, like fentanyl, caused nearly 28,500 deaths while prescription opioids overdose deaths and heroin overdose deaths caused about 17,000 and 15,500 respectively.
Although opioids are powerful enough to trigger an overdose on their own, many people combine alcohol and other drugs with opioids, which creates a more dangerous risk.
Drug Overdose Treatment
Drug overdose can be fatal. If you suspect someone is experiencing an overdose, call 911 immediately. Do NOT be afraid to seek help. If you do not have access to a phone contact Web Poison Control Services for online assistance.
If someone exhibits the signs or symptoms of an overdose, they need medical attention immediately. Trained medical professionals offer the best treatment for a drug overdose. A person who is overdosing cannot care for themselves, so the people around them need to:
- Call 911 immediately
- Never leave the overdosing person alone
- Perform CPR, if needed
- Stay calm and follow the directions of the 911 operator
Once in medical care, the person will receive drug overdose treatment like:
- Stomach pumping or laxatives to remove the substances
- Breathing support
- Scans and X-rays
- Mental health support when immediate symptoms diminish
Overdose Reversal Drugs
One of the most useful tools a person has to treat an overdose is an overdose reversal drug. These medicines work to block and undo the effects of the drug overdose. In many situations, they can save a person’s life.
Narcan is available as an injection a person can put into a large muscle of someone overdosing. The medication is also available as a nasal spray that a person sprays into the nostril of the person who is overdosing.
If someone is overdosing on an opioid like heroin, another person can administer the Narcan to avoid worsening overdose symptoms. The Narcan works by essentially tricking the brain into thinking there are no opioids in the system. The person will then feel sick from the experience, but they will likely survive the overdose.
Kanny, Dafna, Brewer, Robert D., Mesnick, Jessica B., Paulozzi, Leonard J., Naimi, Timothy S., Lu, Hua. “Vital Signs: Alcohol Poisoning Deaths – United States, 2010-2012.” Centers for Disease Control and Prevention, January 9, 2015. Accessed April 27, 2019.
Heller, Jacob L. “Drug Use First Aid.” MedlinePlus, April 4, 2018. Accessed April 27, 2019.
National Institute on Alcohol Abuse and Alcoholism. “Alcohol Facts and Statistics.” August 2018. Accessed April 27, 2019.
National Institute on Drug Abuse. “Overdose Death Rates.” January 2019. Accessed April 27, 2019.
North Carolina Harm Reduction Coalition. “Overdose.” Accessed April 27, 2019.
Pennsylvania Department of Drug and Alcohol Programs. “Overdose Overview.” Accessed April 27, 2019.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.